Secondary Logo

Institutional members access full text with Ovid®

LARGE SILICONE DROPLETS AFTER INTRAVITREAL BEVACIZUMAB (AVASTIN)

Avery, Robert L., MD; Castellarin, Alessandro A., MD; Dhoot, Dilsher S., MD; Pieramici, Dante J., MD; Nasir, Ma'an A., MD; Steinle, Nathan C., MD; Avery, Logan P.; Gordon, Gabriel M., PhD

Retinal Cases and Brief Reports: April 2019 - Volume 13 - Issue 2 - p 130–134
doi: 10.1097/ICB.0000000000000570
Case Report
Buy
SDC

Purpose: Despite its off-label status, intravitreal bevacizumab is the most commonly used intraocular anti–vascular endothelial growth factor agent. Regulation of compounding pharmacies has recently increased to make compounded pharmaceuticals safer. Despite these changes, a marked increase in symptomatic, large silicone oil droplets following intravitreal bevacizumab injections was noticed.

Methods: Retrospective chart review was performed. Within a single private practice, patients who were noted to have large or symptomatic silicone oil bubbles after an intravitreal injection were reviewed.

Results: A recent, dramatic increase in the incidence of large or symptomatic silicone oil droplets was noted, with 23 cases noted in the past 5 months, compared with 1 in the previous decade. Patients frequently noted a circular floater consisting of a dark ring surrounding a bright central area immediately following an injection of intravitreal bevacizumab. All bevacizumab injections were from single-piece insulin syringes. B-scan ultrasonography produced a very characteristic reverberation pattern. No inflammation or visual acuity loss was noted because of the droplets; however, some patients were annoyed enough to consider vitrectomy.

Conclusion: Patients should be carefully evaluated for this possibility, and the characteristic symptom of a round floater consisting of a dark ring surrounding a bright center, and the prominent reverberation pattern on B-scan ultrasonography may help increase detection. Changes in consent forms and discussion of this possibility are indicated while investigation into the cause of this increased incidence continues, especially if one is administering bevacizumab via the one-piece insulin syringes commonly used by compound pharmacies.

The authors note a recent, dramatic increased frequency of large, symptomatic, intravitreal silicone oil droplets following bevacizumab injections from single-piece insulin syringes. Patients often perceive a dark ring surrounding a bright center, and ultrasonography reveals pronounced reverberations. This potential complication should be discussed with patients while its increased incidence is investigated.

California Retina Consultants, Santa Barbara, California.

Reprint requests: Robert L. Avery, California Retina Consultants, 525 E Micheltorena Street, Suite A, Santa Barbara, CA 93103; e-mail: bobave@gmail.com

Drs. R. L. Avery, D. J. Pieramici, and A. A. Castellarin are paid speakers for Genentech and Drs. R. L. Avery, M. A. Nasir, D. J. Pieramici, A. A. Castellarin, and D. S. Dhoot receive research funding from Genentech. Dr. D. S. Dhoot is a speaker for Regeneron, and Drs. D. S. Dhoot, R. L. Avery, and D. J. Pieramici receive research funding from Regeneron. Dr. A. A. Castellarin is a speaker for Alcon and Dr. R.L. Avery is a consultant for them. Drs. R. L. Avery and A. A. Castellarin are consultants for Allergan and Alimera; Dr. D. J. Pieramici is also a consultant for Alimera. Dr. R. L. Avery is a speaker and consultant for Novartis and Iridex and is a consultant for Bausch & Lomb. In addition, Dr. R.L. Avery has a patent, Intravitreous drug delivery, licensed to Replenish. The remaining authors have any financial/conflicting interests to disclose.

This work was completed at California Retina Consultants, 525 E Micheltorena Street, Suite A, Santa Barbara, CA.

© 2019 by Ophthalmic Communications Society, Inc.